My hearing was adversely affected after surgery. Does anesthesia sometimes cause hearing loss?
We contacted the American Society of Anesthesiologists (ASA) about your unfortunate experience. Dr. William Camann, an anesthesiologist at Brigham & Women’s Hospital and associate professor at Harvard Medical School, Boston, explains:
“Hearing loss is a very rare but known side effect of surgery and anesthesia. It may also develop after surgery in people taking certain drugs (for example, some antibiotics).
“The type of anesthesia and surgery being performed may influence the risk of developing hearing loss. Spinal (or epidural) anesthesia may change the circulation of fluid around the brain and spinal cord, causing some people to get a headache. It can also affect fluid within the ear, and may result in temporary or permanent hearing loss.
“Hearing loss has also been reported after cardiac surgery involving cardiopulmonary bypass [a heart-lung machine]. Although the cause is unknown, it is possible that ‘microemboli,’ or small particles, can move into the bloodstream during the bypass portion of the operation. These particles may travel to blood vessels of the ear, and have an effect on hearing in one or both ears. Blood pressure alterations during bypass surgery may be another factor.”
Dr. Camann adds that concerns about individual cases should be referred to the anesthesiologists and/or surgeons involved in the actual case.